Need to reduce meds - should I drop T3 or T4?

Hi All! I have had RI treatment so no active thyroid at all. My TSH is always 0 and I have fought to get T3 as well as T4 because historically, only on Thyroxine, I still felt dreadful with Brain-Fog, tiredness and general malaise.

I am currently on 25mcg T3 & 75 mcg T4 which I was happy with until recently. Things have now changed - I am constantly overheating, whereas before upping my meds I was permanently cold. I have also developed a slight goitre which they aren't bothered about, but now my eyes are beginning to be very troublesome - slightly puffy and potentially 'bulgy'!

Just seen my GP who again says I should be lowering my medication, both for my heart as it is probably a strain on it and now for my eyes. Apparently if they are affected they can be irreversibly damaged. He's given me some new drops to try, but feels unless I start lowering my medication, I will go downhill. And that it really is for me to consider. Quote "Since my TSH is not readable my body is obviously starting to fail because this level is telling me so."

I have got an 'arrangement' with my consultant that he has 'told me I am over medicated' but accepts that I 'feel better' at this level, on the understanding that I can continue as I am if I must, but that it is against his preferred advised treatment. I think maybe I should hear what they say, if I am now starting to get unwelcome side effects but need to work out which I should lower - or maybe both? I have tried before to lower the dose, and dropped 5mcg of T3 but felt bad. So went back up again?

Any thoughts most appreciated!

My Free T4 (9.6 ) to my mind is actually quite LOW in the scheme of things.

They did not do ny T3 reading.

My 'Serum C reactive Protein Level (XaINL) is 4.6 mg/L (0.0-5.00) seems on the high side too.

I note that Mean Cell Haemoglobin level (XE2pb) says 'Below Range' at 27.4 pg (28.0-34.0) but although this is stated, it doesn't say - requires attention?

I am 62 year old female, past menopause and not taking anything other than the above!

3 Replies

oldestnewest
  • JimJim,

    If you had RAI due to Graves hyperthyroidism the Graves antibodies may be attacking your eyes. I would see an optician ASAP and ask for thyroid eye disease (TED) to be investigated.

    Your GP's talking rubbish about TSH. Suppressed TSH means your pituitary is satisfied with the circulating levels of T4 and T3. If you have TED your TSH should be kept suppressed to avoid worsening the condition. You haven't included the FT4 range so I can't tell whether FT4 9.6 is high or low or whether you are over medicated. If your GP won't test FT3 you can order private thyroid labs via thyroiduk.org.uk/tuk/testin...

    If you feel over medicated skip T3 for a couple of days and reduce dose to 18.75mcg to see whether symptoms improve.

    CRP is an inflammation marker and yours is close to top of range which indicates you have inflammation somewhere in your body.

    MCH is mildly below range and if the rest of your RBC is normal a one-off low MCH isn't significant.

  • Hi Clutter! Thank you for your response. I have constantly had the argument about the low TSH level being irrelevant, and don't get anywhere. I think I might 'self' refer to my opthalmologist to be reassured. I will have a go at reducing my meds levels - I do have a flushed face now, overheat regularly and sleep badly, which can also be a symptom. Unfortunately I wasn't firm enough to demand my newer blood test results, but I know they didn't test for the T3 levels anyway. These are my results from a couple of months ago - healthunlocked.com/thyroidu...

    hope you can see them, on that thread there are some others I photographed, which give more detail.

    I will try cutting down - my T3 I have in a 20 & 5, so was going to drop the 5 - and my T4 I have 50 & 25 - was thinking of maybe dropping the 25 - but if the T4 is converted anyway into T3, then was considering just dropping that and sticking with the full T3 dose as it was including the T3 that seemed to make the most good difference in my sluggishness, if that makes sense.

    It's so hard isn't it - trying to do what you are told by those who are supposed to know, but feeling they don't really 'get it'!

  • Jimjim,

    FT4 was quite low in range but without FT3 result it's impossible to say whether you were over medicated or not. You can order private labs via thyroiduk.org.uk/tuk/testin...

    If you are going to make a reduction start by reducing T3 dose as you'll feel that quicker than reducing Levothyroxine dose and if the reduction is uncomfortable it will be quicker to correct it too. I wouldn't reduce Levothyroxine because FT4 was low.

You may also like...